Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 96, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 16, 2022, 5:12 PM EDT for Fayette County, West Virginia. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2022, 5:12 PM EDT (21:12 UTC)
- Expired
- Aug 16, 2022, 6:47 PM EDT
- In force
- 95 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172
WGUS51 KRLX 162112
FFWRLX
WVC019-170000-
/O.NEW.KRLX.FF.W.0096.220816T2112Z-220817T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
512 PM EDT Tue Aug 16 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Fayette County in southeastern West Virginia...
* Until 800 PM EDT.
* At 512 PM EDT, local law enforcement reported heavy rain across
the warned area causing flooding of roads in Fayetteville. Between
1 and 1.5 inches of rain have fallen. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fayetteville.
This includes the following highways...
Route 19 near between mile markers 16 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3812 8112 3810 8107 3802 8106 3802 8113
3802 8123 3805 8124 3809 8118 3811 8116
FLASH FLOOD...OBSERVED
$$
FMK1 follow-up statement
673
WGUS71 KRLX 162247
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
647 PM EDT Tue Aug 16 2022
WVC019-162257-
/O.CAN.KRLX.FF.W.0096.000000T0000Z-220817T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
647 PM EDT Tue Aug 16 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL FAYETTE COUNTY...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3812 8112 3810 8107 3802 8106 3802 8113
3802 8123 3805 8124 3809 8118 3811 8116
$$
FMKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:53 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 16, 2:53 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 253 PM EDT Tue Aug 16 2022 .SYNOPSIS... Showers and isolated thunderstorms through this evening. An upper level disturbance lingers, bringing afternoon showers and storms through Friday, particuarly in and near the mountains. && .NEAR TERM /THROUGH WEDNESDAY/... As of 250 PM Tuesday... A weak upper level low is currently rotating overhead and drifting west, carrying some convection at the eastern side of the low. Radar and satellite imagery confirm this rotation. Expect scattered showers and isolated thunderstorms moving slowly north and west through this evening. Convection should diminish in intensity and coverage later this evening. However, the slow moving fashion of storms could produce localized water issues. Shower activity should diminish later tonight, but to return again Wednesday afternoon and evening. It will take some time for this upper low to exit the area. Therefore, expect plenty of cloudiness mainly across central and western sections. This will keep at least MVFR ceilings going overnight at most terminals. IFR/LIFR dense fog is also expected along the river valleys overnight into the early morning hours Wednesday. Any fog or low stratus will slowly improve to VFR by mid morning. Temperatures will be near normal tonight and Wednesday. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 250 PM Tuesday... An upper level low will be positioned across the northeastern CONUS on Wednesday morning. Upper flow becomes less stagnant late Wednesday into Thursday, with the low moving northeastward progressively faster as time goes on. Pieces of upper energy will continue to pinwheel into the area around the broader circulation, providing for continued shower/storm chances during the period. Activity will mainly be diurnally driven, with the best rain chances being in/near the mountains. Rain chances will be highest on Wednesday, slightly decreasing on Thursday/Friday. Kept PoPs generally at SLT/CHC. High temperatures on Wednesday will be slightly below normal, with a gradual warmup to near seasonable or slightly above values by the end of the work week. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 250 PM Tuesday... Another upper low will approach the region this weekend following the departure of the current disturbance. The upper low is progged to be positioned across the central Midwest on Saturday morning, and will slowly meander eastward towards the region throughout the weekend, providing for increased shower/storm chances for the second half of the weekend into the start of the new work week. Given the uncertainty of position/timing this far out, did back PoPs down a bit from guidance. High temperatures for the period look to generally be seasonable or slightly below. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 133 PM Tuesday... IFR low status ceilings will lift to MVFR across the lowlands this afternoon. An upper level weak low pressure system, northeast of the area, is providing little forcing for convection. Radar shows showers developing along the central and northern mountains. Expect this weak convection to continue across the western slopes, and perhaps produce a storm or two through this evening, as the convection rotates around the upper low, reaching the northwest sections of the area. These showers and storms will move very slowly north and west allowing for some rainfall accumulations and longer than brief periods of IFR along the heavy downpours. VCTS will be possible at CKB and EKN, and BKW if storms manage to develop. Winds at the surface and aloft will be relatively light out of the east under 10 kt, becoming light southeast or calm overnight. These winds, together with mostly clear skies, will allow for dense fog development along the river valleys and areas that still saturated from previous rains. IFR/LIFR dense river valley will likely last through 13-14Z at some sites. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of improvement to VFR may vary from forecast. Showers and thunderstorms may vary this afternoon and evening. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H L L L L L L HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY H H M M M M M M M M M H EKN CONSISTENCY H H H H H H H H H H M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z WEDNESDAY... Brief IFR in thunderstorms on Wednesday possible. IFR fog possible Thursday morning. && .CLIMATE... A record rainfall of 3.54 inches was set at Charleston, West Virginia yesterday. This breaks the old record of 1.66 inches set in 1950. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/GW NEAR TERM...ARJ SHORT TERM...GW LONG TERM...GW AVIATION...ARJ CLIMATE...
Hazardous weather outlook, Aug 16, 5:10 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 510 AM EDT Tue Aug 16 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-170915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 510 AM EDT Tue Aug 16 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Patchy dense fog will improve shortly after sunrise. Showers and thunderstorms are expected to develop today. Stronger storms may produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected again Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 4:43 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
443 PM EDT Tue Aug 16 2022
WVZ517-518-162130-
Southeast Fayette WV-Northwest Fayette WV-
443 PM EDT Tue Aug 16 2022
...A cluster of showers with heavy rain will impact portions of
western and central Fayette County through 530 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving southeast at 10 mph.
HAZARD...Heavy rainfall of up to an inch per hour.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall could cause ponding of water on roads and
localized minor flooding.
Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Ansted,
Hawks Nest State Park, New River Gorge National park, Powellton and
Thurmond.
This includes the following highways...
West Virginia Turnpike between mile markers 57 and 64.
Route 19 between mile markers 7 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Turn Around, Don't Drown!
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3800 8137 3817 8114 3804 8089 3792 8105
3791 8120
TIME...MOT...LOC 2040Z 305DEG 10KT 3800 8108
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
FMKSpecial weather statement, Aug 16, 4:58 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
458 PM EDT Tue Aug 16 2022
WVZ009-010-019-162130-
Ritchie WV-Wood WV-Pleasants WV-
458 PM EDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of southwestern
Pleasants, northwestern Ritchie and east central Wood Counties
through 530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Bend State Park, or 9 miles west of Harrisville, moving west-
northwest at 5 to 10 mph.
HAZARD...Winds in excess of 30 mph and very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Localized very heavy rainfall could lead
to ponding of water on roads and minor flooding issues.
Locations impacted include...
Harrisville, St. Marys, Belmont, North Bend State Park, Ellenboro,
Cairo, Schultz, Pike, Willow Island, Nutter Farm and Petroleum.
This includes Route 50 in West Virginia between mile markers 15 and
38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Turn Around, Don't Drown!
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3926 8102 3913 8113 3923 8144 3936 8133
3939 8127 3939 8121
TIME...MOT...LOC 2055Z 120DEG 9KT 3926 8122
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
FMKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:43 PM EDT | Special Weather Statement | RLX | Fayette | 47 min |
| Aug 16, 4:58 PM EDT | Special Weather Statement | RLX | Pleasants | 32 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.